The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. Content within the patient forum is user-generated and has not been reviewed by medical professionals. Other sections of the Melanoma Research Foundation website include information that has been reviewed by medical professionals as appropriate. All medical decisions should be made in consultation with your doctor or other qualified medical professional.

ALT went to 748 on ipi/nivo. Doctor said I may not be able to go onto Opdivo maintenance. Is this correct?

Forums General Melanoma Community ALT went to 748 on ipi/nivo. Doctor said I may not be able to go onto Opdivo maintenance. Is this correct?

  • Post
    Beany
    Participant
      Hello everyone,
      I haven’t posted for a few months. I was in hospital with raised ALT levels but felt fine.

      After infusion number 3 of the ipi/nivo combo on April 2nd, my ALT crept up to 748 so they put me on Prednisone and even Mycelophate Mofetil. My ALT is now at 75 and slowly coming down. I am on 35mg of Prednisone only which the doctor is cutting by 5mg per week.
      I have been fortunate and achieved very good reduction in the lung and liver tumors. The 20mm and 15mm tumors in both lungs are not visible on the latest CT. The liver is nearly there too. I want to go onto Opdivo alone and give myself the best possible chances.

      The doctor said because the ALT went up so high, he doesn’t want to give me Opdivo as he said the risk is too great.—I could die or suffer liver failure. He also said that because I have had very good response, it is not necessary at this stage to administer Opdivo as the combo is still providing reduction. He wants to monitor with regular three-monthly CT scans and go from there.
      I am in Japan where the doctors are overly cautious and very careful.

      Is this normal to not be refused Opdivo due to ALT going up so high?

      Thank you in advance,

      Adam

    Viewing 1 reply thread
    • Replies
        ed williams
        Participant
          Hi Adam, if the toxicity had come under control right away then nivo would be a good option, but when it takes months to get things under control and it still isn’t into normal liver function levels yet then you would be putting your liver at risk. The fact that the combination has worked and tumors are reducing which is a super positive outcome. Also many patients in the original checkmate 067 trial that had toxicity that forced a stop in treatment didn’t have a negative effect on outcomes, they did just as well as those who were able to continue on nivo monotherapy after induction phase of four ipi treatments. I hope you get you liver numbers back to normal soon and get off the steroids, they are not fun especially for this long a period of time. Good luck!!! Ed Here is a good article on checkmate 067 data. https://news.bms.com/press-release/corporatefinancial-news/five-year-outcomes-opdivo-nivolumab-combination-yervoy-ipilimu?linkId=74418681
            Beany
            Participant
              Thanks Ed,
              Beany
              Participant
                What about if I tried Keytruda instead of Opdivo? Would that be an option?
                ed williams
                Participant
                  Same risk as taking nivo at this point for your liver.
                MelMel
                Participant
                  This is exactly what has happened to me but after two combo infusions. The culprit most likely is not Opdivo but Yervoy. I felt completely fine as well. The key is to have the correct amount as well as the correct mix of steroids all of which vary widely with each individual. This part is a lot of trial and error. I was also on Cellcept along with prednisone. The side effects of steroids were horrible. After a five and a half month immunotherapy suspension, I resumed on Opdivo and I am currently on it for 15 months. My tumors were much larger and although they have reduced greatly they did not disappear. I am not a medical expert but from what I have been told, although the combo number of infusions may vary, it is usually followed by Opdivo once liver numbers return to normal and remain so on their own for at least three weeks. I also believe that the immunotherapy treatment period usually lasts for two years although the time period calculation may be in question when there is a delay due to severe side effects, as in our cases. The key is to have the correct amount as well as the correct mix of steroids all of which vary widely with each individual. This part is a lot of trial and error.
                  Melanie
                    MelMel
                    Participant
                      I apologize for the repetition of the two last sentences in the previous post.
                      I would just like to add that I think receiving three combo treatments is ideal. I strongly feel that if I could have received the third combo infusion my lung and liver tumors would have also completely disappeared. Now they are shrinking at a snail’s pace and I do not believe they will ever be gone.
                      Melanie
                      ed williams
                      Participant
                        Melanie here are two links for your consideration of management of grade 4 liver toxicity from Ipi+Nivo one from BMS drug maker and second from group of oncologist were section 2.2 covers liver as well as discussion section 4 paragraphs down. You will see that it is recommended to stop immune therapy due to risk of liver injury. I am sure that if the patient was progressing and risk of death is high then exceptions would be made but in a case like our friend Adam in Japan where he has had a great response it would be prudent to follow BMS guidelines. https://ascopubs.org/doi/10.1200/jco.2017.77.6385 https://www.opdivohcp.com/dosing/treatment-modifications
                        Beany
                        Participant
                          Thanks for your input and advice Melanie and Ed. During my stay in hospital, Melanie told me about her experience which is very similar to mine. Thank you again Melanie.
                          Today the ALT went down to 66 and the doctor cut the prednisone to 30mg.
                          Have been on prednisone for five months now.
                          Afam
                          Beany
                          Participant
                            Thanks for your input and advice Melanie and Ed. During my stay in hospital, Melanie told me about her experience which is very similar to mine. Thank you again Melanie.
                            Today the ALT went down to 66 and the doctor cut the prednisone to 30mg.
                            Have been on prednisone for five months now.
                            Afam
                            Beany
                            Participant
                              Thanks for your input and advice Melanie and Ed. During my stay in hospital, Melanie told me about her experience which is very similar to mine. Thank you again Melanie.
                              Today the ALT went down to 66 and the doctor cut the prednisone to 30mg.
                              Have been on prednisone for five months now.
                              Afam
                        Viewing 1 reply thread
                        • You must be logged in to reply to this topic.
                        About the MRF Patient Forum

                        The MRF Patient Forum is the oldest and largest online community of people affected by melanoma. It is designed to provide peer support and information to caregivers, patients, family and friends. There is no better place to discuss different parts of your journey with this cancer and find the friends and support resources to make that journey more bearable.

                        The information on the forum is open and accessible to everyone. To add a new topic or to post a reply, you must be a registered user. Please note that you will be able to post both topics and replies anonymously even though you are logged in. All posts must abide by MRF posting policies.